Michigan, 2008

Winter Storm in Michigan, December 9 to 10, 2008

December 9 to 10, 2008 · NWS DTX · 5 events in 5 counties and zones

A low pressure system tracked through southeast Michigan, delivering 5 to 9 inches of snow north of I-69, with amounts quickly tapering off farther south as precipitation type was mostly rain. 7 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A low pressure system tracked through southeast Michigan, delivering 5 to 9 inches of snow north of I-69, with amounts quickly tapering off farther south as precipitation type was mostly rain. |Here are some of the higher snowfall totals reported:|Auburn (Bay) 8 inches.|Filion (Huron) 7.3 inches.|Hope (Midland) 9 inches.|Freeland (Saginaw) 7 inches.|Caro (Tuscola) 6.7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 8, 9:26 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 8, 9:26 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
926 PM EST MON DEC 8 2008

.UPDATE...

NO MAJOR UPDATES PLANNED THIS EVENING. STRENGTHENING AREA OF WARM
AIR ADVECTION/MOIST ISENTROPIC ACCENT CONTINUING TO GENERATE
POCKETS OF LIGHT TO OCCASIONALLY MODERATE PRECIPITATION ACROSS THE
AREA. INITIAL BURST OF LGT-MDT SNOW NOW SHIFTING NORTH OF M-59. TO
THE SOUTH...SEEING MORE OF A TRANSITION TOWARD A VERY LGT MIX
NORTH OF THE WARM FRONT NOW MOVING INTO NORTHERN IN/OH...WITH
PRECIPITATION INTENSITY/SATURATION INSUFFICIENT TO MAINTAIN ALL
SNOW. THIS LIGHT MIX WILL EXPAND NORTHWARD INTO AT LEAST THE I-69
CORRIDOR OVERNIGHT...WITH POCKETS OF LIGHT FREEZING RAIN/DRIZZLE
CREATING A FEW SLICK SPOTS ESPECIALLY ON UNTREATED ROADWAYS/
ELEVATED SURFACES. UPSTREAM TRENDS SUPPORT LATEST MODEL GUIDANCE
IN SHOWING A DRY SLOT WORKING IN FROM SOUTH TO NORTH
OVERNIGHT.

THE EXCEPTION TO ALL THIS WILL BE ACROSS THE TRI-CITIES/NORTHERN
THUMB...WHERE A MORE PROLONGED PERIOD OF PRECIPITATION WILL FOCUS
WITHIN AN AXIS OF DEEPER MOISTURE ADVECTION/STRONGER OVERRUNNING
ALONG THE 850-700MB FRONTAL ZONE. LATEST SOUNDINGS INDICATE
THERMAL/MOISTURE FIELDS WILL SUPPORT ALL SNOW ACROSS THIS
AREA...WITH ACCUMULATIONS OF 2-4 INCHES STILL LOOKING ATTAINABLE
TONIGHT (ESPECIALLY MIDLAND/BAY COUNTIES).

&&

.PREV DISCUSSION...ISSUED 707 PM EST MON DEC 8 2008

AVIATION...

MAIN AREA OF LIGHT SNOW FOCUSED NORTH OF A WARM FRONT WILL SHIFT
NORTHEAST OF DETROIT AND FLINT BY 02Z.  THIS WILL LEAVE CONDITIONS
PRIMARILY WITHIN VFR FOR MUCH OF THE OVERNIGHT PERIOD AT THESE
TERMINALS AS A DRY SLOT WORKS IN.  MBS REMAINS IN BETTER POSITION TO
PICK UP ADDITIONAL POCKETS OF MVFR/BRIEF IFR LIGHT SNOW OVERNIGHT.
CONDITIONS WILL DETERIORATE FROM NORTH TO SOUTH THROUGH THE MORNING
HOURS AS DEEPER MOISTURE AND STRONGER FORCING ACCOMPANY THE APPROACH
OF A LOW PRESSURE SYSTEM. LATEST MODEL SOUNDINGS/TEMPERATURE
PROFILES REMAIN CONSISTENT IN DRIVING WARMER AIR IN AHEAD OF THIS
SYSTEM. THIS WILL KEEP PRECIPITATION ON TUESDAY AS JUST COLD RAIN
AT DETROIT...A RAIN/SNOW MIX TRANSITIONING TO RAIN AT FLINT AND
ALL SNOW AT MBS THROUGH THE AFTERNOON. CONDITIONS WILL LOWER INTO
A PREDOMINANT IFR CONDITION AT ALL TERMINALS DURING THIS TIME...
WITH A PERIOD OF LIFR IN HEAVIER SNOW AT MBS.

PREV DISCUSSION...ISSUED 422 PM EST MON DEC 8 2008

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

A WINTER STORM WARNING HAS BEEN ISSUED FOR THE SAGINAW VALLEY AND
PORTIONS OF THE THUMB WHILE A WINTER STORM WATCH REMAINS IN EFFECT
FOR THE I-69 CORRIDOR.

A COMPLEX STORM SYSTEM BRINGING SNOW TO THE NORTH...MIXED
PRECIPITATION TO OUR CENTRAL COUNTIES AND PRIMARILY RAIN TO DETROIT
WILL IMPACT SOUTHEAST MICHIGAN THROUGH TUESDAY EVENING. SHORTWAVE
ENERGY OVER NEW MEXICO WILL ADVANCE TOWARDS THE CENTRAL GREAT LAKES
OVERNIGHT...BRINGING THE ASSOCIATED SURFACE LOW PRESSURE SYSTEM
TAKING SHAPE OVER THE SOUTHERN PLAINS WITH IT. THE SURFACE LOW
BECOMES ELONGATED AND BEGINS TO FILL AS IT MOVES OVER SOUTHEAST
MICHIGAN ON TUESDAY...AS THE UPPER SHORTWAVE GETS ABSORBED INTO THE
LARGER TROUGH SETTING UP OVER THE PLAINS. ADDITIONAL ENERGY WILL
APPROACH FROM NORTHERN ALBERTA...PUSHING A COLD FRONT THROUGH AND
QUICKLY ACCELERATING THE LOW PRESSURE SYSTEM TOWARDS THE EASTERN
GREAT LAKES TUESDAY NIGHT. UNTIL THEN...A PROLONGED PERIOD OF
PRECIPITATION IS EXPECTED OVER THE REGION WITH GOOD MOISTURE
TRANSPORT AHEAD OF THE SURFACE LOW...AND STRONG FRONTOGENESIS AND
DEFORMATION IN PLACE ON THE NORTHWEST SIDE.

A WARM FRONT IS APPROACHING THE REGION LATE THIS AFTERNOON WITH
PRECIPITATION FILLING IN ALONG THE INITIAL 925-850MB FRONT.
PRECIPITATION HAS BEEN VERY LIGHT SO FAR UPSTREAM AND WILL EXPECT TO
SEE MIXED PRECIPITATION REPORTS CHANGE OVER TO SNOW AS EVAPORATIONAL
COOLING HAS AN EFFECT ON THE ATMOSPHERE. TEMPERATURES IN SOUTHEAST
MICHIGAN ARE IN THE UPPER 20S TO NEAR 30 ALONG THE SOUTHERN BORDER
AND WILL GRADUALLY WARM OVERNIGHT(ASIDE FROM BRIEF COOLING AT THE
ONSET OF PRECIPITATION). A SHARP GRADIENT IN TEMPERATURES CAN BE
SEEN ACROSS INDIANA WITH TEMPERATURES IN THE CENTRAL PART OF THE
STATE IN THE MID 30S WHILE THE SOUTH HAS ALREADY RISEN INTO THE 50S.
THIS IS A GOOD SIGN THAT THE WARM AIR WILL IN FACT MAKE IT TO
SOUTHEAST MICHIGAN AS THE SYSTEM APPROACHES OVERNIGHT INTO
TUESDAY...REDUCING THE ICING POTENTIAL ACROSS THE METRO AREA AND
LOCATIONS SOUTH.

THIS INITIAL BAND OF SNOW WILL INCREASE IN INTENSITY AS IT LIFTS
NORTH ACROSS THE AREA TONIGHT...STALLING ACROSS THE SAGINAW VALLEY
AS THE FRONT CONTRACTS. MODEL QPF VARIES FROM .35 TO .5 ACROSS THE
FAR NORTHERN COUNTIES TONIGHT BEFORE THE BAND OF HEAVIEST SNOW LIFTS
JUST NORTH OF THE AREA. A BREAK IS EXPECTED IN THE PRECIPITATION
BEHIND THIS INITIAL BAND AFTER ABOUT 4 AM BUT ACCUMULATIONS COULD BE
HIGHER IF THIS BAND STALLS OVER MIDLAND/BAY COUNTIES.

PRECIPITATION WILL SPREAD NORTHEAST BACK INTO THE AREA LATE TONIGHT
INTO TUESDAY MORNING. THE NAM/GFS ARE GENERALLY LIFTING THE 0C
ISOTHERM UP TO A LANSING TO LEXINGTON LINE ON TUESDAY WITH THERMAL
PROFILES SUPPORTING A MIX ALONG I-69 SOUTH TO AROUND PONTIAC...WITH
PRIMARILY RAIN TOWARDS METRO DETROIT. A BRIEF PERIOD OF FREEZING
RAIN IS POSSIBLE FOR NORTHERN PORTIONS OF METRO DETROIT BUT SHOULD
QUICKLY TRANSITION TO RAIN AS TEMPERATURES WARM INTO THE MID 30S.

CONFIDENCE HAS INCREASED IN POTENTIAL FOR HEAVY SNOW ACROSS THE
SAGINAW VALLEY...DESPITE A BREAK BETWEEN THE FIRST ROUND
TONIGHT...AND THE MORE PERSISTENT AND HEAVY SNOW TUESDAY AFTERNOON.
THE HIGHER RESOLUTION OF THE NAM DOES FOCUS A HEAVIER BAND OF
PRECIPITATION ACROSS MIDLAND/BAY COUNTIES WHICH COULD YIELD SNOWFALL
TOTALS OVER A FOOT. THIS IS REASONABLE BUT WILL WAIT TO SEE THIS
MESOSCALE FEATURE SHOWING UP BEFORE RAISING ACCUMULATIONS. MODELS
ARE ALSO IN FAIRLY GOOD AGREEMENT SHOWING A MID LEVEL DRYSLOT ALSO
WORKING INTO THIS SYSTEM...GENERALLY FROM I-69 SOUTH. GIVEN THE
CURRENT TRACK...THIS SHOULD NOT REDUCE ACCUMULATIONS IN THE WARNING
AREA...BUT MAY CUT BACK ON QPF IN THE I-69 CORRIDOR. THE UNCERTAINTY
REGARDING THE PRECIPITATION TYPE...REDUCED SNOW RATIOS WITH WARMER
TEMPERATURES...AND SURFACE TEMPERATURES HOVERING AROUND FREEZING
WARRANTS LEAVING THE WATCH IN EFFECT OVERNIGHT. IF TEMPERATURES DO
NOT MAKE IT TO 32 THEN ICING WILL BE MORE OF A CONCERN IN THIS
REGION.

LONG TERM...WEDNESDAY THROUGH MONDAY

THE MID TO END OF THE WORK WEEK WILL CONTINUE TO FEATURE PREVAILING
COLD NORTHWEST UPPER LEVEL FLOW...AS THE MAIN JET STREAM RESIDES
ACROSS THE GREAT LAKES REGION. A SERIES OF DISTURBANCES/LOW
PRESSURES WILL TRACK WITHIN THIS FAST FLOW...BUT SHOULD TRACK MOSTLY
NORTH (OVER THE NORTHERN GREAT LAKES)...PROVIDING JUST CHANCE POPS
(MAINLY DURING THURSDAY) EXTENDING THIS FAR SOUTH. CRASHING
INVERSION HEIGHTS AND GENERAL SUBSIDENCE ON WEDNESDAY WILL LEAD TO
FLURRIES AT WORST. MAX TEMPS IN THE 20S LOOK GOOD WITH THE THERMAL
TROUGH WORKING THROUGH (925 MB TEMPS AROUND -10 C). A RIDGE OF HIGH
PRESSURE CRESTING OVER THE CWA EARLY WEDNESDAY EVENING SHOULD ALLOW
FOR A QUICK DROP IN TEMPERATURES BEFORE CLOUDS THICKEN UP AND FILTER
BACK INTO THE AREA. AT THIS POINT...WILL CARRYING SINGLE NUMBERS
OVER THE THUMB REGION...WITH LOWER TEENS ELSEWHERE.

A GRADUAL WARMUP SHOULD THEN COMMENCE ON FRIDAY...AS MEDIUM RANGE
MODELS 12Z EUROPEAN/GFS ARE IN GOOD AGREEMENT FORECASTING A BIG
PATTERN SHIFT...AS LONGWAVE TROUGH SETS UP SHOP OVER THE WEST COAST
DURING THE WEEKEND/EARLY NEXT WEEK...WITH A RIDGE ALONG THE EAST
COAST. UNFORTUNATELY...LOWER MICHIGAN WILL BE CAUGHT IN THE BATTLE
GROUND/BAROCLINIC ZONE WITH THE INCREASING SOUTHWEST FLOW
ALLOWING FOR A STORM TRACK THROUGH THE GREAT LAKES REGION. AT THIS
POINT...IT APPEARS SOUTHEAST MICHIGAN WILL BE ON THE WARM SIDE OF
THE LOW(S)...BUT WILL CARRY A CHANCE OF SNOW AND RAIN
(SUNDAY-MONDAY) DUE TO THE INHERENT UNCERTAINTY THAT FAR OUT.

MARINE...

SOUTHERLY WINDS WILL CONTINUE TO INCREASE A BIT MORE THIS
EVENING...OUT AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM. THIS LOW
WILL MOVE THROUGH THE SOUTHERN GREAT LAKES TOMORROW...WITH STRONG
NORTHWEST WINDS OF 20 TO 30 KNOTS EXPECTED BEHIND THE PASSAGE
OF THE LOW ON WEDNESDAY. A RIDGE OF HIGH PRESSURE WILL MOVE IN
WEDNESDAY EVENING...ALLOWING THE WINDS TO QUICKLY DIMINISH.
HOWEVER...SOUTHWEST WINDS WILL BE ON THE INCREASE DURING
THURSDAY...REACHING 20 TO 30 KNOTS...OUT AHEAD OF OUR NEXT LOW
PRESSURE SYSTEM...WHICH WILL TRACK THROUGH THE NORTHERN GREAT LAKES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054...UNTIL 1
     AM WEDNESDAY.

     WINTER STORM WATCH...MIZ055-MIZ060-MIZ061-MIZ062...FROM 8 AM
     TUESDAY TO 1 AM WEDNESDAY.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING OUTER SAGINAW BAY...UNTIL 7 AM TUESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE.......MR
AVIATION.....MR
SHORT TERM...SF
LONG TERM....KEC
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Dec 8, 2:05 PM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
205 PM EST MON DEC 8 2008

MIZ047-048-090930-
MIDLAND-BAY-
205 PM EST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM THIS EVENING INTO TUESDAY
NIGHT AS A WINTER STORM BRINGS AN EXTENDED PERIOD OF SNOW TO THE
AREA. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE
/WSWDTX/ FOR GREATER DETAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING REMAINS IN EFFECT TUESDAY AND TUESDAY NIGHT.
PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE.../WSWDTX/...FOR
GREATER DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SNOWFALL
REPORTS...HOWEVER...WOULD BE GREATLY APPRECIATED.

MIZ049-053-054-090930-
HURON-SAGINAW-TUSCOLA-
205 PM EST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM THIS EVENING INTO TUESDAY
NIGHT AS A WINTER STORM BRINGS AN EXTENDED PERIOD OF SNOW TO THE
AREA. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE
/WSWDTX/ FOR GREATER DETAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING REMAINS IN EFFECT TUESDAY AND TUESDAY NIGHT.
PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE.../WSWDTX/...FOR
GREATER DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SNOWFALL
OR ICING REPORTS...HOWEVER...WOULD BE GREATLY APPRECIATED.

MIZ055-060>062-090930-
SANILAC-SHIAWASSEE-GENESEE-LAPEER-
205 PM EST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

1 TO 3 INCHES OF SNOW IS EXPECTED TONIGHT AS A WARM FRONT ALOFT
LIFTS THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WATCH REMAINS IN EFFECT ON TUESDAY. PLEASE REFER
TO THE LATEST WINTER WEATHER MESSAGE.../WSWDTX/...FOR GREATER DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SNOWFALL OR
ICING REPORTS...HOWEVER...WOULD BE GREATLY APPRECIATED.

MIZ063-068>070-075-076-082-083-090930-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
205 PM EST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL MOVE INTO THE AREA BY THIS EVENING AS LOW PRESSURE
APPROACHES THE CENTRAL GREAT LAKES. SNOWFALL OF 1 TO 2 INCHES IS
POSSIBLE TONIGHT. SNOW WILL MIX WITH SLEET OR FREEZING RAIN ON
TUESDAY MORNING...BEFORE TRANSITIONING TO MOSTLY RAIN TUESDAY
AFTERNOON. THIS COMBINATION OF WINTRY PRECIPITATION MAY REQUIRE THE
ISSUANCE OF A WINTER WEATHER ADVISORY...MAINLY ALONG THE M-59
CORRIDOR. THE SNOWFALL ACCUMULATIONS WILL VARY WIDELY ACROSS THE
REGION...FROM POSSIBLY SEVERAL INCHES NORTH OF M 59 TO LITTLE OR NO
SNOW CLOSER TO THE OHIO BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL MIX WITH SLEET OR FREEZING RAIN ON TUESDAY
MORNING...BEFORE TRANSITIONING TO MOSTLY RAIN TUESDAY
AFTERNOON...THEN BACK TO LIGHT SNOW TUESDAY NIGHT.  THIS COMBINATION
OF WINTRY PRECIPITATION MAY REQUIRE THE ISSUANCE OF A WINTER WEATHER
ADVISORY...MAINLY ALONG THE M-59 CORRIDOR. THE SNOWFALL
ACCUMULATIONS WILL VARY FROM AN INCH OR TWO ALONG THE M 59 CORRIDOR
TO LITTLE OR NO SNOW CLOSER TO THE OHIO BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SNOWFALL OR
ICING REPORTS...HOWEVER...WOULD BE GREATLY APPRECIATED.

LHZ421-441>443-090930-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
205 PM EST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT LATE THIS AFTERNOON INTO
TONIGHT. REFER TO THE LATEST MARINE FORECASTS.../MWWDTX/ AND
/NSHDTX/...FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO RETURN TO THE AREA
TUESDAY NIGHT INTO WEDNESDAY AS LOW PRESSURE BRINGS ANOTHER COLD
FRONT THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ423-460-LEZ444-LHZ361>363-422-462>464-090930-
DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
205 PM EST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY AS LOW PRESSURE BRINGS ANOTHER COLD FRONT THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

KC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Dec 8, 9:24 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
924 PM EST MON DEC 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     SNOW             BRIDGEPORT              43.38N 83.88W
12/08/2008  E1.0 INCH        SAGINAW            MI   TRAINED SPOTTER

            2.5 HOUR DURATION

&&

HOROW
Special weather statement, Dec 8, 9:48 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
948 PM EST MON DEC 8 2008

MIZ060>063-068>070-075-076-090445-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
WASHTENAW-WAYNE-
INCLUDING THE CITIES OF...OWOSSO...FLINT...LAPEER...PORT HURON...
HOWELL...PONTIAC...WARREN...ANN ARBOR...DETROIT
948 PM EST MON DEC 8 2008

A THICK BAND OF PRECIPITATION WILL CONTINUE TO LIFT NORTHEAST
ACROSS SOUTHERN LOWER MICHIGAN THROUGH THE LATE EVENING BEFORE
TAPERING OFF. PRECIPITATION TYPE WILL BE A COMBINATION OF FREEZING
RAIN...SLEET...AND SNOW. THE BACK EDGE OF THE WINTRY MIX WILL LIFT
OUT OF ANN ARBOR AROUND 1000 PM...DETROIT AND PONTIAC AROUND 1100
PM...AND FLINT AROUND MIDNIGHT. MOTORISTS SHOULD ANTICIPATE SLICK
ROADWAYS AND ALLOW EXTRA TIME IF TRAVEL IS NECESSARY.

HLO
MIZ047>049-053>055-090445-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY
948 PM EST MON DEC 8 2008

LIGHT TO MODERATE SNOW WILL CONTINUE TO SPREAD ACROSS EAST CENTRAL
MICHIGAN THROUGH THE LATE EVENING. SNOW ACCUMULATIONS THIS EVENING
WILL GENERALLY RANGE BETWEEN 2 AND 4 INCHES. THE SNOW WILL ALSO
MIX AT TIMES WITH SLEET AND FREEZING RAIN...PARTICULARLY SOUTH OF
HIGHWAY 46. MOTORISTS SHOULD ANTICIPATE WINTER DRIVING CONDITIONS
AND ALLOW EXTRA TIME IF TRAVEL IS NECESSARY.

HLO
Local storm report, Dec 8, 11:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1137 PM EST MON DEC 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     SNOW             PORT HOPE               43.94N 82.72W
12/08/2008  E1.0 INCH        HURON              MI   TRAINED SPOTTER

            DURATION 4 HOURS

1123 PM     SNOW             AUBURN                  43.60N 84.08W
12/08/2008  E2.0 INCH        BAY                MI   TRAINED SPOTTER

            DURATION 4 HOURS

1123 PM     SNOW             MIDLAND                 43.62N 84.23W
12/08/2008  M1.8 INCH        MIDLAND            MI   TRAINED SPOTTER

            DURATION 4 HOURS

1123 PM     SNOW             PORT HOPE               43.94N 82.72W
12/08/2008  M1.0 INCH        HURON              MI   TRAINED SPOTTER

            DURATION 4 HOURS

1123 PM     SNOW             PINCONNING              43.86N 83.96W
12/08/2008  M1.3 INCH        BAY                MI   TRAINED SPOTTER

            DURATION 4 HOURS

1123 PM     SNOW             SAGINAW                 43.42N 83.95W
12/08/2008  M1.3 INCH        SAGINAW            MI   TRAINED SPOTTER

            DURATION 4 HOURS

&&

OROW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Bay

When
December 9, 12:00 AM EST to December 10, 12:00 AM EST
Where
Bay forecast zone
Reported by
Trained Spotter
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Winter Storm, Midland

When
December 9, 12:00 AM EST to December 10, 12:00 AM EST
Where
Midland forecast zone
Reported by
Trained Spotter
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Winter Storm, Saginaw

When
December 9, 12:00 AM EST to December 10, 12:00 AM EST
Where
Saginaw forecast zone
Reported by
Trained Spotter
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Winter Storm, Tuscola

When
December 9, 12:00 AM EST to December 10, 12:00 AM EST
Where
Tuscola forecast zone
Reported by
Trained Spotter
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Winter Storm, Huron

When
December 9, 12:00 AM EST to December 10, 12:00 AM EST
Where
Huron forecast zone
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145967, 145968, 145974, 145975, 145976.